Screening for ALTE in the ER

November 24, 2009

Emergency room cases involving small children with apparent life-threatening event (ALTE) symptoms, such as apnea, due to ingestion of over-the-counter (OTC) cough or cold medications are on the rise.

Emergency room cases involving small children with apparent life-threatening event (ALTE) symptoms, such as apnea, due to ingestion of over-the-counter (OTC) cough or cold medications are on the rise, according to a recent Washington Post article. The issue is so bad that three articles are dedicated to the topci in the August issue of Pediatrics, highlighting a growing concern of the number of children experiencing complications or unexpected death related to these non-prescription medications.

Researchers from the Department of Pediatrics at the Children’s Hospital of Pittsburgh conducted a comprehensive urine toxicology screenings of 247 children younger than age two years who had arrived at the emergency room for ALTE symptoms. Of children screened, 8.4% had a drug in their system that could have caused breathing problems, and 4.7% were positive for OTC cold medications. The authors recommend routine emergency room drug screenings for small children admitted for ALTE.

The recommendation closely follows a January 17, 2008 FDA report advising that children younger than age two years should not use OTC cold medications because of the “wide variety of rare, serious adverse events reported with cough and cold products. They include death, convulsions, rapid heart rates, and decreased levels of consciousness.” The FDA issued these warnings are for all OTC cold and cough medications, including decongestants, expectorants, antihistamines, and cough suppressants.

The CDC estimates that every year 7,000 American children younger than age 11 years are treated in the emergency room because of problems with cold and cough medicine, most cases due to “unintentional ingestion.” There is, however, current debate over the practicality of the recommended screenings, with critics often citing the lack of research investigating unintentional versus intentional poisonings.

Pediatrics

Two other studies published in this month’s suggest an urgent need for an investigation. The first study monitored unexpected infant deaths in 2006. The authors found ten unexpected deaths related to OTC cold medications in infants ranging from 17 days to ten months. Another study evaluated cough and cold medication use in 4,267 children, 18 years of age and younger. The survey, conducted from 1999-2006, found that in a given week, 10.1% of children were using cough or cold medications. The study also found that “exposure to antitussives, decongestants, and first-generation antihistamines was highest among 2- to 5-year-olds (7.0%, 9.9%, and 10.1%, respectively) followed by children who were younger than 2 years (5.9%, 9.4%, and 7.6%, respectively).”

Are these numbers higher than expected? Will the FDA warning alone be sufficient in deterring OTC cold and cough medicine-related incidents? How can healthcare providers better educate parents and patients?